Texas, 2008

Wildfire in Texas, January 1, 2008

January 1, 2008 · NWS CRP · 1 event in 1 county or zone

A wildfire burned 500 acres south of Premont on CR 407. 4 homes and 10 out buildings were threatened and saved.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A wildfire burned 500 acres south of Premont on CR 407. 4 homes and 10 out buildings were threatened and saved. One firefighter was injured. The exact time and name of the fire were unknown at the time of this writing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 1, 9:29 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jan 1, 9:29 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
929 AM CST TUE JAN 1 2008

.UPDATE...CLOUD DECK CONTS TO SLOWLY ERODE AND WILL GIVE WAY TO
SUNNY SKIES BY THIS AFTERNOON. WINDS SHOULD ALSO DECREASE THIS
AFTERNOON WITH RED FLAG CONDITIONS ENDING. WINDS ACROSS THE W CWA
WILL LIKELY BE BELOW CRITERIA BEFORE EXP TIME AND MAY CANCEL THE
RFW ACROSS THE W CWA LATER THIS MORNING. GALE WARNINGS STILL ARE
WARRANTED ACROSS THE GULF WATERS...BUT SHOULD LOWER TO SCA BY THIS
AFTERNOON AS WELL. CURRENT FCST LOOKS ON TRACK WITH MINOR CHANGES
LATER THIS MORNING TO REMOVE MORNING VERBIAGE AS WINDS DIMINISH.

&&

.PREV DISCUSSION... /ISSUED 406 AM CST TUE JAN 1 2008/

SHORT TERM (TODAY THROUGH WEDNESDAY)...SURFACE FRONT HAS CLEARED
THROUGH TEXAS AND WELL OUT INTO THE GULF OF MEXICO EARLY THIS
MORNING. THIN 5-6K FT STRATUS DECK HAS DEVELOPED OVER MUCH OVER THE
AREA...EXCEPT ACROSS THE NORTHEAST COASTAL BEND AND VICTORIA REGION.
THIS CLOUD COVER WILL CLEAR FROM NORTH TO SOUTH 12Z-15Z AS H85 FRONT
WORKS THROUGH THE AREA. THEN MOSTLY SUNNY...COOLER AND BREEZY
CONDITIONS WILL PREVAIL ACROSS SOUTH TEXAS.

MUCH OF THE AREA TONIGHT WILL SEE A FREEZE...WITH A HARD FREEZE
POSSIBLE ACROSS THE NORTHERN INTERIOR COUNTIES. SIDED TOWARDS THE
COLDER GUIDANCE EXCEPT ALONG THE IMMEDIATE COASTLINE AND BARRIER
ISLANDS...WHERE WINDS STAYING UP OFF THE WATER OVERNIGHT SHOULD
PREVENT A FREEZE. WILL BE ISSUING A FREEZE WATCH FOR ALL COUNTIES.

COOL CONDITIONS WILL CONTINUE INTO WEDNESDAY. HIGH CIRRUS MAY END
UP BEING A BIT THICKER SO SKY COVER MAY NEED TO BE A LITTLE MORE
PESSIMISTIC IN FUTURE PACKAGES. GIVEN THE COLD START AND NORTHEAST
WINDS OFF THE COOL SHELF WATERS...TEMPS WILL LIKELY ONLY MAKE IT
INTO THE MID AND UPPER 50S ACROSS MOST OF THE AREA WEDNESDAY
AFTERNOON.

FIRE WEATHER...A STRONG COLD FRONT HAS PUSHED THROUGH THE REGION
BRINING GUSTY NORTHERLY WINDS AND LOW RELATIVE HUMIDITIES. WIND
GUSTS BETWEEN 15 AND 25 MPH WILL BE POSSIBLE ACROSS MOST OF SOUTH
TEXAS THROUGH MUCH OF THE MORNING...AND EVEN HIGHER GUSTS AROUND 30
MPH WILL OCCUR ALONG THE COAST. RELATIVE HUMIDITY VALUES BETWEEN 25
AND 35 PERCENT THIS MORNING WILL DROP INTO THE TEENS BY AFTERNOON.

THESE WEATHER CONDITIONS COMBINED WITH THE VERY DRY FUELS ACROSS
SOUTH TEXAS AND USE OF FIREWORKS OVER THE NEW YEARS HOLIDAY WILL
RESULT IN AN INCREASED RISK FOR ACCIDENTAL FIRES AS WELL AS
DANGEROUS FIRE BEHAVIOR.

HAVE UPGRADED REMAINING COUNTIES IN THE FIRE WEATHER WATCH TO A RED
FLAG WARNING.

AVIATION...BKN TO OVC 5-6K FT STRATUS DECK ALONG AND S OF A COT-RKP
LINE WILL CLEAR N TO S 12-15Z. VFR CONDS WILL PREVAIL AREAWIDE
TODAY. N TO NE WINDS WILL REMAIN GUSTY THRU 18Z.

MARINE...VERY STRONG OFFSHORE WINDS WILL CONTINUE TODAY BEHIND THE
COLD FRONT. GALE FORCE WIND GUSTS WILL OCCUR THROUGH THE MORNING
OVER THE GULF WATERS...WITH SMALL CRAFT ADVISORY CONDITIONS LIKELY
PERSISTING THROUGH EARLY WEDNESDAY. A GALE WARNING REMAINS IN EFFECT
FOR THE OFFSHORE WATERS WITH SMALL CRAFT ADVISORIES IN EFFECT FOR
THE NEARSHORE WATERS AND BAYS. SMALL CRAFT ARE URGED TO REMAIN IN
PORT THIS MORNING.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...SURFACE RIDGE AXIS
WILL BE OVER THE COASTAL BEND WEDNESDAY NIGHT. WITH CLEAR SKIES
AND LIGHT WINDS...ANOTHER COLD NIGHT IN STORE WITH FREEZING TEMPS
FOR INLAND SECTIONS. WENT CLOSE TO ETA MOS GUIDANCE FOR WED NGT.

THE HIGH PRESSURE RIDGE WILL GRADUALLY WEAKEN/MOVE EAST ON THURSDAY
WITH ONSHORE FLOW DEVELOPING. UKMET/NAM/GFS SHOW LOW LEVEL WARM AIR
ADVECTION/ISENTROPIC UPGLIDE INCREASING OVER THE COASTAL BEND ON
THURSDAY AND EXPECT CLOUDS WILL INCREASE DURING THE DAY ESPECIALLY
FOR THE SOUTHERN COASTAL BEND. CLOUDS WILL OVERSPREAD THE REGION
THURSDAY NIGHT WITH MUCH WARMER MINIMUM TEMPERATURES.

MEDIUM RANGE MODELS INDICATE A SLOW MOVING DEEP UPPER TROUGH WILL
MOVE INTO THE WEST COAST FRIDAY. A VERY WEAK MID/UPPER LEVEL SHORT
WAVE TROUGH IS EXPECTED TO MOVE OUT OF THE SOUTHERN ROCKIES INTO
TEXAS ON SATURDAY. BUT WITHOUT SIGNIFICANT MOISTURE...EXPECT ONLY
AN INCREASE IN CLOUDS SATURDAY. STRONG MID LEVEL HEIGHT FALLS
WILL MOVE INTO THE SOUTHERN ROCKIES SUNDAY AS THE UPPER TROUGH
SLOWLY MOVES INTO THE INTERMOUNTAIN REGION. LEE SIDE CYCLOGENESIS
IS EXPECTED TO OCCUR OVER THE CENTRAL HIGH PLAINS WITH ONSHORE
FLOW STEADILY INCREASING OVER THE COASTAL BEND. GFS SHOWS 925 MB
WINDS INCREASING TO 45 KNOTS BY 12Z MONDAY. STRONG ONSHORE FLOW
AND SCA CONDITIONS WILL EXIST OVER THE MARINE ZONES SUNDAY NIGHT
AND MONDAY. ISOLATED STREAMER SHOWERS WILL BE POSSIBLE OVER THE
GULF WATERS INTO THE MID COAST REGION BY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    61  30  57  29  58  /   0   0   0   0  10
VICTORIA          58  26  56  25  57  /   0   0   0   0  10
LAREDO            61  32  61  32  62  /   0   0   0   0   0
ALICE             61  27  59  25  61  /   0   0   0   0  10
ROCKPORT          58  34  55  32  57  /   0   0   0   0  10
COTULLA           60  25  57  26  59  /   0   0   0   0   0
KINGSVILLE        62  30  58  27  60  /   0   0   0   0  10
NAVY CORPUS       60  36  55  34  58  /   0   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WATCH FROM LATE TONIGHT THROUGH WEDNESDAY MORNING FOR THE
     FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...
     JIM WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...
     NUECES...REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

     RED FLAG WARNING UNTIL 3 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ARANSAS...BEE...CALHOUN...DUVAL...GOLIAD...JIM
     WELLS...KLEBERG...LA SALLE...LIVE OAK...MCMULLEN...NUECES...
     REFUGIO...SAN PATRICIO...VICTORIA...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     GALE WARNING UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...WATERS PORT
     ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     OCONNOR.

     SMALL CRAFT ADVISORY UNTIL 12 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM.

&&

TE/81...SHORT TERM
WC/87...LONG TERM
Hazardous weather outlook, Jan 1, 4:38 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
438 AM CST TUE JAN 1 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-021100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
438 AM CST TUE JAN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITY VALUES AND GUSTY NORTHERLY WINDS BEHIND LAST
NIGHTS COLD FRONT WILL OCCUR TODAY. FUELS AND VEGETATION ACROSS
SOUTH TEXAS REMAIN VERY DRY AND DORMANT. THE FIRE DANGER WILL
REMAIN ELEVATED ACROSS SOUTH TEXAS TODAY GIVEN THESE VERY DRY
FUELS...LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS. AS A
RESULT...A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF SOUTH TEXAS
FOR TODAY.

GALE FORCE CONDITIONS OFFSHORE WILL CONTINUE THIS MORNING ALONG
WITH STRONG SMALL CRAFT ADVISORY CONDITIONS OVER THE NEARSHORE
GULF WATERS AND BAYS. A GALE WARNING IS IN EFFECT FOR THE OFFSHORE
WATERS THROUGH NOON. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH
WEDNESDAY FOR THE GULF WATERS. SMALL CRAFT ARE URGED TO REMAIN IN
PORT THIS MORNING.

COLD TEMPERATURES WILL PREVAIL TODAY THROUGH WEDNESDAY. SUB-FREEZING
TEMPERATURES WILL OCCUR AFTER MIDNIGHT TONIGHT THROUGH WEDNESDAY
MORNING ACROSS MOST SOUTH TEXAS LOCATIONS AWAY FROM THE IMMEDIATE
COAST. A FREEZE WATCH HAS BEEN POSTED FOR LATE TONIGHT AND
WEDNESDAY MORNING FOR SOUTH TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FREEZING TEMPERATURES ARE EXPECTED WEDNESDAY MORNING FOR NEARLY ALL
OF SOUTH TEXAS EXCEPT NEAR THE IMMEDIATE COAST...AND THEN AGAIN ON
THURSDAY MORNING FOR MOST INLAND LOCATIONS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR/TMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jim Wells

When
January 1, 2:00 PM CST to 8:00 PM CST
Where
Jim Wells forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

A wildfire burned 500 acres south of Premont on CR 407. 4 homes and 10 out buildings were threatened and saved. One firefighter was injured. The exact time and name of the fire were unknown at the time of this writing.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78822.